Maine, 2024Hail and Damaging Winds in Maine, July 9, 2024
July 9, 2024 · NWS CAR · 14 events in 2 counties and zones
Hot humid conditions occurred during the 9th. A surface trof and upper level disturbance crossed the region during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hot humid conditions occurred during the 9th. A surface trof and upper level disturbance crossed the region during the afternoon. Diurnal instability...along with support from the trof and upper disturbance...led to the development of afternoon thunderstorms which persisted into the evening. Some of the storms reached severe levels producing large hail and damaging winds. The most extensive severe storms occurred across Downeast areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 9, 12:46 PM EST, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 9, 12:46 PM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
146 PM EDT Tue Jul 9 2024
.SYNOPSIS...
A weak surface trough crosses the area today. Low pressure then
approaches from the west Wednesday through the end of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
145 PM Update: Current radar reflectivity shows that isolated
showers and storms have begun to develop this afternoon as
surface inversions finally mix out. These showers will grow in
number through the rest of the afternoon prior to the weak FROPA
early this evening.
Previous Discussion:
Another very warm and humid day is expected again today.
Afternoon highs will climb well into the 80s in most areas away
from the coast. Cant rule out a few highs hitting the 90 degree
mark for the Bangor region and Central Maine highlands. Heat
indices are expected to reach into the low 90s, just shy of heat
advisory criteria in those locations. Even so, it will feel
rather oppressive with dew points in the upper 60s to near 70
degrees.
Partly sunny skies are expected today with patchy early morning fog
expected. The fog will be more widespread near the coast before
gradually burning off by mid morning.
A mid/upper level disturbance will approach and cross the region
later this afternoon through early this evening. As it does so,
scattered showers and thunderstorms are expected this afternoon.
Latest CAMs continuing to suggest a few stronger storms are possible
later this afternoon through early this evening. CAMs continue to
hint that any stronger storms may move eastward across the Bangor
region by late afternoon. This lines up well with SPCs day one
outlook for marginal threat. Although cant rule out a stronger storm
or two farther north too. Considering the fairly robust mid
level flow, any taller storms could produce some gusty winds.
Precipitable water values will be increasing to around or
greater than 1.5", thus some locally heavy downpours are
possible as well.
Any early evening showers or thunderstorms will be winding down
early tonight. Otherwise expect partly to mostly cloudy skies
overnight along with patchy to areas of fog, especially in areas
that receive rainfall today. Once again, lows are only expected to
fall into the mid to upper 60s. Combined with dew point sin the 60s
it will continue to feel rather uncomfortable.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Wednesday morning will be the calm before the storm. The remnants of
Beryl likely to be somewhere near the IN/OH state line with warm
front draped from there acrs the southern tier of NY state. CWA will
be under the influence of a very brief ridge axis extending down
from high pres over James Bay. This should help keep the lowest
levels dry with only chc pops fcst over the Central Highlands into
srn Aroostook. High temperatures on Wed will likely climb into the
80s over most locations with dwpts around 70s over central and srn
areas. Fairly dry high pressure will keep dwpts acrs the north in
the lwr 60s before high starts to lose it/s grip.
Wednesday night will see the heaviest rainfall from Beryl/s remnants
as very dynamical forcing exists over parts of the area. 00z
guidance sets up warm front just north of the Downeast coast. Lift
over boundary will be enhanced by RRQ of 140+ knot jet over central
and areas. With PW values approaching record maximum values and with
warm cloud depths > 12.000 feet expect that locally heavy rainfall
will be common during the overnight hours on Wednesday night,
especially with any convection that can develop and chances look
good that there will be some thunder to the south and right along
the warm front. Record pw values from SPC/s sounding climatology
page are 2.34 inches from GYX during the record flooding in New
England last July. Forecasted GFS pw values for Wednesday night
range from 2.3 to 2.4 inches with NAM ranging from 2.3-2.35 inches.
Soil moisture is from 98-100% acrs the north and ranges from 90-98%
from the Central Highlands over to srn Aroostook. Streamflows are at
90-95% of normal acrs the north to around 50% of normal over central
areas. Will continue to monitor but Flood Watches cannot be ruled
out as locally heavy rainfall looks likely. Storm total rainfall
looks to range between 0.5-0.75" on the coast and over the St. John
Valley with local maximums of amounts approaching 2" over the
Central Highlands. Keep in mind that these are basin average amounts
and does not account for point specific rainfall amounts.
The heaviest rain looks to end Thursday morning but pw values look
to hang above 2.25 inches over Downeast so cannot rule out locally
heavy rainfall during the day Thursday. However the crux of the
event looks to occur Wednesday night given the current guidance.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
The long term will feature CWA remaining in sw flow aloft thru the
early part of the weekend. Upr low that absorbed what remained of
Beryl looks to cross the state at some point over the weekend with
brief upr ridge influencing the weather thru the latter half of the
weekend. Bermuda high looks to continue to pump moisture over
Downeast at least through Friday before it gets squashed to the
south on Saturday. Unsettled pattern will continue into early next
week with no relief in site from the heat and humidity.
&&
.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
NEAR TERM:
KFVE/KCAR/KPQI/KHUL: VFR will continue through this afternoon.
There is also the threat of a scattered thunderstorms this
afternoon through early this evening. VFR tonight, except local
IFR in patchy fog possible once again, mainly after 06Z and most
likely around terminals which receive afternoon rain. SW wind 5
to 10 kt through tonight, except locally higher gusts in the
vicinity of any thunderstorms.
KBGR: Mostly VFR to continue through the afternoon. Scattered
thunderstorms are expected 19z-01Z with brief MVFR or lower
conditions possible in any thunderstorms. VFR early this
evening, then IFR expected in patchy fog after 03Z. SW wind 5 to
10 kt through tonight, except locally higher in the vicinity of
any thunderstorms.
KBHB: VFR conditions continue through this afternoon. IFR/LIFR
expected to develop again after 00Z in low clouds/fog. S to SW
wind 5 to 10 kt through tonight.
SHORT TERM:
Wednesday...Mainly VFR. W 5-10kts.
Wednesday night-Thursday...MVFR/IFR in rain, possibly heavy at
times, and thunderstorms. Light E northern terminals and light
SE Downeast terminals Wednesday night. E/SE 5-10kts Thursday.
Thursday night-Saturday...MVFR/IFR at times throughout the
period. Rain and fog look to be likely. E/SE 5-10kts Thursday
night, WSW 5-10kts Friday through Saturday.
&&
.MARINE...
NEAR TERM: Winds/seas are expected to remain below SCA levels through
tonight. Areas of fog will reduce visibility to less than 1 NM
at times early this morning and again tonight.
SHORT TERM: Winds and seas will remain below small craft levels
Wednesday and Thursday. Seas and winds will approach small craft
Friday morning into the day on Saturday over the outer waters.
Visibilities will continue to be reduced in fog as warm air
remains over cold water.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.
&&
Near Term...AStrauser/TWD
Short Term...Buster
Long Term...Buster
Aviation...AStrauser/TWD/Buster
Marine...AStrauser/TWD/Buster
Hazardous weather outlook, Jul 9, 2:41 AM EST, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
341 AM EDT Tue Jul 9 2024
MEZ001>006-010-011-015>017-029>032-100745-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
341 AM EDT Tue Jul 9 2024
This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.
.DAY ONE...Today and tonight.
A few thunderstorms containing gusty winds and locally heavy
rainfall are possible this afternoon. Heavy rainfall in thunderstorms
may lead to ponding of water and runoff in low lying areas.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Locally heavy rainfall appears likely Wednesday night into early
Thursday as the remnants of Hurricane Beryl move through. Heavy rain
may lead to localized flooding over portions of the area. Details on
amounts and locations are still uncertain at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-100745-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
341 AM EDT Tue Jul 9 2024
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 9, 2:52 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Caribou ME
352 PM EDT Tue Jul 9 2024
MEZ015-092030-
Southern Penobscot ME-
352 PM EDT Tue Jul 9 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN PENOBSCOT COUNTY
THROUGH 430 PM EDT...
At 351 PM EDT, Doppler radar was tracking a strong thunderstorm near
Newport, moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bangor, Old Town, Newport, Orono, Brewer, Hampden, Hermon, Corinth,
Veazie, Kenduskeag, Indian Island, Glenburn, Milford, Levant, Carmel,
Eddington, Newburgh, Hudson, Bradley, and Greenbush.
This includes the following highways...
Interstate 95 between mile markers 157 and 208.
State Highway 11 near Newport.
State Highway 9 between Dixmont and Newburgh, and between Bangor and
Eddington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4473 6920 4472 6926 4473 6926 4487 6930
4515 6864 4489 6848 4465 6914 4464 6918
TIME...MOT...LOC 1951Z 240DEG 41KT 4477 6930
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MStrauserThunderstorm Wind, Penobscot
- When
- July 9, 3:00 PM EST
- Where
- Penobscot County, 0.69 mi S of Newport Jct
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.810, -69.270
A tree was toppled on to power lines blocking Martin Stream Road in Newport by wind gusts estimated at up to 60 mph. The time is estimated.
Thunderstorm Wind, Penobscot
- When
- July 9, 3:00 PM EST
- Where
- Penobscot County, 2.81 mi N of Newport
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 44.870, -69.280
A tree was toppled on to power lines on Golf Course Road in Newport by wind gusts estimated at up to 60 mph. The time is estimated.
Thunderstorm Wind, Penobscot
- When
- July 9, 3:11 PM EST
- Where
- Penobscot County, Carmel
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.800, -69.050
Several trees were toppled in Carmel by wind gusts estimated at up to 60 mph. The time is estimated.
Thunderstorm Wind, Penobscot
- When
- July 9, 3:11 PM EST
- Where
- Penobscot County, 0.85 mi NW of West Charleston
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 45.080, -69.080
A tree was toppled on to power lines at the intersection of Dover Road and School Road by wind gusts estimated at up to 60 mph. The time is estimated.
Thunderstorm Wind, Penobscot
- When
- July 9, 3:28 PM EST
- Where
- Penobscot County, 0.85 mi NE of West Glenburn
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.890, -68.860
A tree was toppled on to power lines on Dunston Drive by wind gusts estimated at up to 60 mph. The time is estimated.
Thunderstorm Wind, Penobscot
- When
- July 9, 3:30 PM EST
- Where
- Penobscot County, Levant
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.870, -68.920
Multiple trees were toppled around Levant by wind gusts estimated at up to 60 mph. This included in the areas of Union Street and Kelley Road...Overlock Road and Phillips Road. The time is estimated.
Thunderstorm Wind, Penobscot
- When
- July 9, 3:30 PM EST
- Where
- Penobscot County, 1.2 mi SE of North Hermon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.840, -68.850
A tree was toppled on Union Street by wind gusts estimated at up to 60 mph. The time is estimated.
Thunderstorm Wind, Penobscot
- When
- July 9, 3:43 PM EST
- Where
- Penobscot County, Old Town
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.930, -68.630
A tree was toppled on to power lines on Forth Street by wind gusts estimated at up to 60 mph. The time is estimated.
Hail, Penobscot
- When
- July 9, 4:15 PM EST
- Where
- Penobscot County, Lee
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 45.370, -68.280
Hail, Penobscot
- When
- July 9, 4:23 PM EST
- Where
- Penobscot County, 2.99 mi ENE of Lee
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.380, -68.220
Thunderstorm Wind, Aroostook
- When
- July 9, 5:30 PM EST
- Where
- Aroostook County, 5.61 mi N of Haynesville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 45.910, -68.000
A 10 inch diameter tree was toppled along Route 2A by wind gusts estimated at up to 60 mph. The time is estimated.
Thunderstorm Wind, Aroostook
- When
- July 9, 5:45 PM EST
- Where
- Aroostook County, Cary
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 45.970, -67.830
Several trees were toppled around Cary by wind gusts estimated at up to 60 mph. The time is estimated.
Thunderstorm Wind, Aroostook
- When
- July 9, 5:45 PM EST
- Where
- Aroostook County, 3.17 mi SW of North Amity
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 45.920, -67.880
Three large trees were toppled on to power lines by wind gusts estimated at up to 60 mph. The time is estimated.
Thunderstorm Wind, Aroostook
- When
- July 9, 5:45 PM EST
- Where
- Aroostook County, 0.96 mi E of North Amity
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 45.950, -67.810
Three large trees were uprooted by wind gusts estimated at up to 60 mph. The time is estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Indiana, July 9, 2024$1.5 million · EF3 · 6 events
- Tornado and Flash Flooding in New Mexico, July 9 to 11, 2024$1.3 million · 1 in hail · 8 events
- Tornadoes in Kentucky, July 9, 2024$37,000 · EF1 · 2 events
- Damaging Winds in Texas, July 9, 2024$52,000 · 52 kt wind · 2 events
- Flash Flood in Illinois, July 9, 2024$50,000 · 1 event
- Tornado in Mississippi, July 9, 2024$15,000 · EF1 · 1 event
- Damaging Wind in Illinois, July 9, 2024$35,000 · 61 kt wind · 1 event
- Heat in New York, July 9 to 10, 202420 events
- Excessive Heat in Pennsylvania, July 9, 202410 events
- Damaging Wind in North Dakota, July 9, 2024$15,000 · 65 kt wind · 1 event
- Excessive Heat in New Jersey, July 9, 20249 events
- Heat in Alabama, July 9, 20247 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197152, 1197153, 1197150, 1197151, 1197159, 1197157, 1197164, 1197158, 1197165, 1197166, 1197168, 1197171, 1197172, 1197174.